Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 340, NWS Topeka, KS

October 30, 20244 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 30, 2024, 12:49 PM CDT for 4 counties in Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2024, 12:49 PM CDT (17:49 UTC)
Expired
Oct 30, 2024, 1:15 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 12:52 PM CDTTSTM WND GST 621 Wsw Morrill, KSPersonal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS53 KTOP 301749
SVRTOP
KSC013-085-131-149-301815-
/O.NEW.KTOP.SV.W.0340.241030T1749Z-241030T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1249 PM CDT Wed Oct 30 2024

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pottawatomie County in northeastern Kansas...
  Southeastern Nemaha County in northeastern Kansas...
  Northwestern Jackson County in northeastern Kansas...
  Brown County in northeastern Kansas...

* Until 115 PM CDT.

* At 1248 PM CDT, a severe thunderstorm was located over Goff, moving
  northeast at 70 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hiawatha, Sabetha, Onaga, Centralia, Wetmore, Fairview, Robinson,
  Morrill, Corning, Netawaka, Soldier, Havensville, Goff, Powhattan,
  Oneida, Hamlin, Willis, Kickapoo Reservation, and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3978 9534 3933 9625 3972 9616 4000 9576
      4000 9564
TIME...MOT...LOC 1748Z 229DEG 61KT 3967 9594 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Griesemer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 12:26 PM CDT, 23 minutes earlier. Its key messages:

  • Strong gusty winds continue through today ahead of severe storms expected later this afternoon into the evening.
  • There may be a few isolated showers and storms develop into midday ahead of the cold front over north central into central Kansas. These aren't expected to become severe if they do develop.
  • Severe storms later this afternoon and evening will likely be in the form of a line of storms. Damaging wind is the primary threat probably in excess of 60-70 mph, large hail over quarter size may also be possible. The threat of tornadoes is also a concern which are expected to be primarily in the form of QLCS tornadoes which would form along the primary line of storms.
  • Another storm system may set up by the weekend bringing more showers and storms to the region with several inches of much needed rainfall possible. Some areas could see 3-5 inches as it looks right now through the weekend into early next week. Cooler temperatures are higher certainty with this pattern which would suggest the probability for additional severe weather is low.
Area forecast discussion, Oct 30, 12:26 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1226 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

- Strong gusty winds continue through today ahead of severe storms
expected later this afternoon into the evening.

- There may be a few isolated showers and storms develop into midday
ahead of the cold front over north central into central Kansas.
These aren't expected to become severe if they do develop.

- Severe storms later this afternoon and evening will likely be in
the form of a line of storms. Damaging wind is the primary threat
probably in excess of 60-70 mph, large hail over quarter size may
also be possible. The threat of tornadoes is also a concern which
are expected to be primarily in the form of QLCS tornadoes which
would form along the primary line of storms.

- Another storm system may set up by the weekend bringing more
showers and storms to the region with several inches of much needed
rainfall possible. Some areas could see 3-5 inches as it looks right
now through the weekend into early next week. Cooler temperatures
are higher certainty with this pattern which would suggest the
probability for additional severe weather is low.

&&

.DISCUSSION...
Issued at 325 AM CDT Wed Oct 30 2024

Across the CONUS early this morning, WV imagery shows an expansive
anticyclone anchored over the southeastern states with a highly
amplified mid to upper level trough over the Intermountain West with
trough axis extending into the Desert Southwest. Near the surface, a
strong pressure gradient is still in place across the forecast area
which is leading to gusty winds at this hour and likely to continue
into this morning before relaxing slightly but still gusty in
advance of the storm system moving through later tonight. An area of
low pressure is starting to organize over the southwestern KS
vicinity in advance of the upper trough moving steadily east.

For today, the western trough continues to be the primary feature of
interest that will bring severe weather to the area later this
afternoon into this evening before quickly moving through the area
overnight. Impressive wind fields are in place already and look to
only become more impressive as the upper trough emerges from the the
central Rockies later this afternoon. Lee troughing is currently
responsible for increase moisture flux into the area with dewpoints
over central and north-central KS now above 60 degrees. As the upper
trough advances east, the baroclinic zone will sharpen and the low
pressure will deepen. Steep midlevel lapse rates in concert with
surface heating will allow for destabilization to take shape with
little inhibition in place by mid to late afternoon along the
frontal boundary over north central Kansas. Expectation is storms
will form and quickly become severe. Due to the parallel flow of the
mean wind being mostly along the boundary, do expect that storms
will interact and grow upscale fairly quickly. Thus the hail threat
should remain with any line embedded supercells and more of a wind
threat will likely take shape. Could see winds mix to the surface in
excess of 70 mph as the line of storms move through. Due to the
intense SRH with the environmental winds and the LLJ just above the
surface reaching up to 60kts, could be looking at few line embedded
QLCS tornadoes that may become intense and last longer than is
typical with QLCS type tornadoes. Hodographs certainly look
impressive and elongated most into the early evening hours. Flooding
appears to be an overall low threat as the antecedent conditions are
not in place. But, if the line is slow then a few spots may develop
localized flash flooding concerns. What still remains in question is
the amount of pre-frontal stratus and or showers and storms over
eastern Kansas that sets up today and remains into the afternoon.
The storm system appears to have plenty of energy to work with so
not thinking if pre-frontal stratus/storms do occur that it would
change the scenario over western areas, but it could impact the
overall intensity of the line as it advances east.

Fall weather returns behind the front with a couple of cooler days
before more active weather returns to the area. Cluster analysis
suggests that another trough now to the west of British Columbia
sets over over the western CONUS with southwest flow over the
central Plains with several opportunities for shortwaves to eject
across the area providing a mechanism for ascent with sufficient
moisture to produce mostly beneficial rainfall off and on across the
region. Some could see anywhere from 3-5 inches over the period from
this weekend into early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1226 PM CDT Wed Oct 30 2024

VFR conditions are expected outside of tsra through 21Z,
exception will be MHK where MVFR cigs and vsbys with tsra are
expected. Main frontal boundary will move through MHK by 20Z
with a shift to the northwest. WInds gusty from the south at
18-20kts with gusts to 35kts ahead of the cold front. The winds
then decrease to around 12-14kts with gusts to 20kts behind the
cold front. Winds shift to the northwest at TOP and FOE
expected sometime between 23Z-00Z. MVFR cigs and some ifr cigs
are expected in the wake of the cold front becoming vfr in the
09Z-12Z time period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Drake
AVIATION...53
Hazardous weather outlook, Oct 30, 5:35 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
535 AM CDT Wed Oct 30 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-311045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
535 AM CDT Wed Oct 30 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible mainly late this afternoon through
this evening. Large hail, damaging wind, and a few tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Oct 30, 8:42 AM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 AM CDT Wed Oct 30 2024

KSZ020-034-301415-
Cloud-Ottawa-
842 AM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTTAWA AND CLOUD
COUNTIES THROUGH 915 AM CDT...

At 842 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Ada, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Concordia, Minneapolis, Miltonvale, Delphos, Aurora, and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3961 9768 3943 9737 3938 9737 3904 9778
      3913 9793 3915 9793
TIME...MOT...LOC 1342Z 215DEG 44KT 3917 9781

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NG
Special weather statement, Oct 30, 9:11 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
911 AM CDT Wed Oct 30 2024

KSZ008-009-301445-
Republic-Washington-
911 AM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL REPUBLIC AND
WESTERN WASHINGTON COUNTIES THROUGH 945 AM CDT...

At 910 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Haddam, moving northeast at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to outdoor objects and vegetation is possible.

Locations impacted include...
Washington, Morrowville, Haddam, Agenda, and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9686 3961 9729 3973 9748 4000 9725
TIME...MOT...LOC 1410Z 217DEG 46KT 3976 9731

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NG
Special weather statement, Oct 30, 10:20 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1020 AM CDT Wed Oct 30 2024

KSZ008-020-034-301545-
Republic-Cloud-Ottawa-
1020 AM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT OTTAWA...SOUTHWESTERN REPUBLIC
AND CLOUD COUNTIES THROUGH 1045 AM CDT...

At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Ada, moving northeast at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation is possible.

Locations impacted include...
Concordia, Minneapolis, Miltonvale, Glasco, Delphos, Tescott,
Jamestown, Culver, Aurora, and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 9793 3948 9737 3943 9737 3896 9772
      3896 9793
TIME...MOT...LOC 1519Z 211DEG 51KT 3921 9784

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

NG
Special weather statement, Oct 30, 10:38 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1038 AM CDT Wed Oct 30 2024

KSZ008-009-020-021-301615-
Republic-Clay-Cloud-Washington-
1038 AM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN REPUBLIC...SOUTHWESTERN
WASHINGTON...NORTHWESTERN CLAY AND NORTHEASTERN CLOUD COUNTIES
THROUGH 1115 AM CDT...

At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Norway, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation is possible.

Locations impacted include...
Belleville, Clyde, Clifton, Cuba, Morrowville, Norway, Haddam,
Munden, Narka, Agenda, and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9750 3981 9708 3947 9737 3969 9783
      4000 9758
TIME...MOT...LOC 1537Z 215DEG 42KT 3967 9768

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Griesemer
Special weather statement, Oct 30, 11:53 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1153 AM CDT Wed Oct 30 2024

KSZ009-010-021>023-301730-
Clay-Pottawatomie-Riley-Washington-Marshall-
1153 AM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RILEY...
NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON...EASTERN CLAY
AND SOUTHWESTERN MARSHALL COUNTIES THROUGH 1230 PM CDT...

At 1153 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wakefield, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation is possible.

Locations impacted include...
Clay Center, Blue Rapids, Wakefield, Riley, Waterville, Leonardville,
Randolph, Barnes, and Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3983 9687 3965 9641 3922 9690 3922 9696
      3917 9696 3915 9698 3930 9717
TIME...MOT...LOC 1653Z 218DEG 50KT 3932 9702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Griesemer
Local storm report, Oct 30, 12:48 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
1248 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     Tstm Wnd Dmg     Seneca                  39.84N 96.07W
10/30/2024                   Nemaha             KS   Emergency Mngr

            Multiple trees down in Seneca, truck blown
            off Highway 36 east of Seneca.

&&

DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:42 AM CDTSpecial Weather StatementTOPCloud33 min
Oct 30, 9:11 AM CDTSpecial Weather StatementTOPWashington34 min
Oct 30, 10:20 AM CDTSpecial Weather StatementTOPCloud, Ottawa25 min
Oct 30, 10:38 AM CDTSpecial Weather StatementTOPRepublic37 min
Oct 30, 11:53 AM CDTSpecial Weather StatementTOPRiley37 min
Oct 30, 12:36 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha24 min
Oct 30, 1:13 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Jackson, Nemaha32 min
Oct 30, 1:22 PM CDTSpecial Weather StatementTOPLyon, Wabaunsee38 min
Oct 30, 1:53 PM CDTSpecial Weather StatementTOPJackson, Osage, Shawnee37 min
Oct 30, 2:25 PM CDTSpecial Weather StatementTOPDouglas, Jefferson35 min
Oct 30, 3:42 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris, Riley33 min
Oct 30, 4:02 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris28 min
Oct 30, 4:37 PM CDTSpecial Weather StatementTOPMorris23 min
Oct 30, 5:52 PM CDTSpecial Weather StatementTOPJefferson23 min
Oct 30, 6:10 PM CDTSpecial Weather StatementTOPJefferson35 min
Oct 30, 6:13 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee47 min
Oct 30, 6:16 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee29 min
Oct 30, 6:21 PM CDTSpecial Weather StatementTOPLyon24 min
Oct 30, 6:42 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee32 min
Oct 30, 6:50 PM CDTSpecial Weather StatementTOPCoffey, Franklin, Osage25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.